Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have been with psychiatric. Have been prescribed gabapentin. If administered less dosage acting abnormal. Why?

I am a grief counselor and taking care of a 50 year old female who has spent the past two weeks in a psychiatric
unit and released several days ago. One of the medications prescribed is gabapentin with a daily dosage of 2400 mg
My question is this: While in the unit on a lesser dosage she was not acting abnormally (seeing people who weren't there, imagining flying objects and almost incoherent at times). The dosage was increased 50% on release from the unit. Your comment?
Asked On : Thu, 4 Apr 2013
Answers:  2 Views:  22
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dec 2014
Welcome to HCM

The symptoms in your patient in unit were seeing people who were not there, imagining flying objects and incoherence are definitely not normal. She was having hallucinations. For treatment of hallucinations and other psychotic symptoms management with antipsychotic drugs is needed. Gabapentin is not an antipsychotic medicine. It is currently mainly used in neuropathic pain. Decreasing or increasing the dose may have effects but certainly hallucinations are not one of them. I would like to know about her other medicines also.

Dr. Seikhoo Bishnoi, MD
Answered: Mon, 29 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srikanth Reddy's  Response
Thanks for choosing health care magic for posting your query.
As you have asked for a direct comment, my answer will be direct. Gabapentin 2400 mg is a very high dosage for this kind of illness. Moreover if there was no abnormal behaviour there was no need to increase in dosage. Further such illnesses are better treated with behavioural therapy and cognitive therapy.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Mon, 29 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor